CLEVELAND, Ohio (WOIO) - When doctors and first responders come in contact with people who have overdosed on fentanyl, a Cleveland Clinic ER doctor says they are safer than you may think.
Dr. Fertel says there’s no question fentanyl is dangerous and deadly. He says it’s not at all surprising for people to be concerned when they see first responders in hazmat suits but, “They are exceptionally well protected,” said Fertel.
Dr. Fertel says it's rare for them to get sick from exposure. “The risk from incidental contact to fentanyl is extremely low. Where it just touches the skin, it's almost impossible for someone to sustain the effects of an opioid overdose. All that causes harm though is the one that gets absorbed into the bloodstream. Either that's injected, that's snorted through the mucus membranes,” said Fertel.
In August of 2018, 19 News sat down with a Parma officer who got very sick when exposed to fentanyl. “If it was aerosolized appropriately, yes there is potential for exposure through the mucus membrane,” said Fertel.
The officer said he responded to a rare case where fentanyl was in the air while searching a suspect’s car. He was taken by ambulance and given Narcan, the drug that reverses opioid overdose.
The officer had symptoms just as Dr. Fertel described. “Usually, what we see when someone overdoses on an opioid is pinpoint or very small pupils and respiratory depression.”